A mathematical model of infectious diseases
- 182 Downloads
In the formulation of models for the spread of communicable diseases which include removal and population dynamics, it is necessary to distinguish between removal through recovery with immunity and removal by death due to disease. This distinction must be made because of the difference in the effect on the population dynamics of the different kinds of removal and because there are significant differences in the behavior of the models.
We have formulated a class of models which allow recovery with immunity for a fraction of the infective and permanent removal by death from disease for the remainder. Earlier models of this type have postulated an increased death rate for infective, but such models are restricted to exponentially distributed-infective periods. Because of the differences in behavior between models with recovery and models with permanent removal do not arise when the infective period is exponentially distributed, we have chosen to formulate a different type of model which is sufficiently general to admit qualitative differences.
KeywordsMathematical modeling Health care Communicable disease
Unable to display preview. Download preview PDF.
- Brauer, F. (1990b). Some infectious disease models with population dynamics and general contact rates. Differential and Integral Equations, 5, 827–836. Google Scholar
- Dietz, K. (1982). Overall population patterns in the transmission cycle of infectious disease agents, in population biology of infectious diseases. In R. M. Anderson & R. M. May (Eds.), Dahlem Konferenz (pp. 87–102). Berlin: Springer. Google Scholar
- Heesterbeek, J. A. P., & Metz, J. A. J. (1992). The saturating contact rate in marriage and epidemic models. Centrum voor Wiskunde en Informatica, Amsterdam, the Netherlands. Google Scholar
- Hethcote, H. W. (1974). Asymptotic behavior and stability in epidemic models. In Lecture notes in biomathematics (Vol. 2, pp. 83–92). Berlin: Springer. Google Scholar
- Hethcote, H. W., Stech, H. W., & van den Driessche, P. (1981). Stability analysis for models of diseases without immunity. Journal of Mathematical Biology, 13, 185–198. Google Scholar
- Rubin, W. (1987). Real and complex analysis (3rd ed.). New York: McGraw-Hill. Google Scholar
- Thieme, H. R., & Castillo-Chavez, C. (1989). On the role of variable infectivity in the dynamics of the human immunodeficiency virus. In C. Castillo-Chavez (Ed.), Lecture notes in biomathematics : Vol. 83. Mathematical and statistical approaches to AIDS epidemiology (pp. 157–177). Berlin: Springer. Google Scholar